Alert archive / Kentucky / Tornado Warnings in 2010
Tornado Warning 11, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at May 2, 2010, 10:01 AM EDT for Pulaski County, Wayne County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2010, 10:01 AM EDT (14:01 UTC)
- Expired
- May 2, 2010, 10:30 AM EDT
- In force
- 29 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Pulaski County, KY, Wayne County, KY
The radar
The Louisville radar (KLVX), 145 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 5:36 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1271 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 387 m²/s²
- 0-3 km storm-relative helicity
- 551 m²/s²
- Significant tornado parameter
- 4.6
- Supercell composite
- 20.1
The text
As transmitted, in the capitals the NWS used until 2016.
102
WFUS53 KJKL 021401
TORJKL
KYC199-231-021430-
/O.NEW.KJKL.TO.W.0011.100502T1401Z-100502T1430Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1001 AM EDT SUN MAY 2 2010
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
NORTHERN WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 1030 AM EDT
* AT 956 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 10 MILES WEST OF CABELL...OR 12 MILES NORTH OF
ALBANY...AND MOVING NORTHEAST AT 60 MPH. ADDITIONALLY...DAMAGING
WINDS UP TO 70 MPH WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CABELL...PARNELL...STEUBENVILLE...MILL SPRINGS...BETSEY...NAOMI...
FAUBUSH...CAINS STORE...FRAZER...TRIMBLE...MAGNUM...NANCY...
POINTER...PULASKI COUNTY PARK...STAB AND HOGUE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
TO REPORT TORNADOS...LARGE HAIL OR FLOODING TO THE NATIONAL WEATHER
SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3693 8497 3695 8495 3695 8492 3700 8486
3706 8493 3712 8492 3726 8471 3693 8465
3680 8502 3681 8504 3683 8505 3684 8508
3686 8508
TIME...MOT...LOC 1400Z 239DEG 51KT 3688 8512
$$
GEOGERIAN2 follow-up statements
616
WWUS53 KJKL 021413
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1013 AM EDT SUN MAY 2 2010
KYC199-231-021430-
/O.CON.KJKL.TO.W.0011.000000T0000Z-100502T1430Z/
PULASKI KY-WAYNE KY-
1013 AM EDT SUN MAY 2 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHERN WAYNE AND WESTERN
PULASKI COUNTIES UNTIL 1030 AM EDT...
AT 1009 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 7 MILES NORTH OF PARNELL...OR 10 MILES NORTHWEST OF
MONTICELLO...MOVING NORTHEAST AT 60 MPH.
LOCATIONS IMPACTED INCLUDE...
MILL SPRINGS...BETSEY...NAOMI...FAUBUSH...CAINS STORE...FRAZER...
TRIMBLE...MAGNUM...NANCY...POINTER...PULASKI COUNTY PARK...STAB AND
HOGUE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3693 8497 3695 8495 3695 8492 3700 8486
3706 8493 3712 8492 3726 8471 3693 8465
3680 8502 3681 8504 3683 8505 3684 8508
3686 8508
TIME...MOT...LOC 1413Z 239DEG 51KT 3699 8489
$$
GEOGERIAN362
WWUS53 KJKL 021428
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1028 AM EDT SUN MAY 2 2010
KYC199-231-021437-
/O.EXP.KJKL.TO.W.0011.000000T0000Z-100502T1430Z/
PULASKI KY-WAYNE KY-
1028 AM EDT SUN MAY 2 2010
...THE TORNADO WARNING FOR NORTHERN WAYNE AND WESTERN PULASKI
COUNTIES WILL EXPIRE AT 1030 AM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
A SEVERE THUNDERSTORM WARNING DOES REMAIN IN EFFECT FOR NORTHERN
PULASKI COUNTY...WHERE WINDS UP TO 60 MPH ARE EXPECTED.
LAT...LON 3693 8497 3695 8495 3695 8492 3700 8486
3706 8493 3712 8492 3726 8471 3693 8465
3680 8502 3681 8504 3683 8505 3684 8508
3686 8508
TIME...MOT...LOC 1427Z 239DEG 51KT 3709 8467
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at May 2, 7:30 AM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 2, 7:30 AM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 730 AM EDT SUN MAY 2 2010 .SHORT TERM.../THIS MORNING/ TORNADO WATCH #132 IS NOW IN EFFECT FOR PARTS OF OUR AREA. BROKEN LINE OF THUNDERSTORMS MOVING ACROSS CENTRAL KENTUCKY HAS NEEDED A FEW WARNINGS THIS MORNING. LAPS SOUNDINGS INDICATE A STRONGLY SHEARED ENVIRONMENT OVER OUR WESTERN COUNTIES BUT ONE WITH LITTLE CAPE AT THIS TIME. HOWEVER... ELEVATED INSTABILITY IS INCREASING AS STRONG LOW LEVEL JET BRINGS WARM ADVECTION ABOVE THE STABLE BOUNDARY LAYER. THIS STABLE BOUNDARY LAYER IS ALSO SHOWING SIGNS OF GETTING DISLODGED WITH SME AND EKQ OBS RECENTLY INDICATING RISING TEMPS AND INCREASING WINDS. THEREFORE... THE THREAT FOR DAMAGING WIND GUSTS AND ISOLATED TORNADOES IS INCREASING ACROSS OUR WESTERN COUNTIES THIS MORNING. THE OTHER THREAT WITH THESE STORMS WILL BE EXCESSIVE RAINFALL RATES LEADING TO FLASH FLOODING. UPSTREAM RAINFALL RATES FROM MESONET GAGES IN CENTRAL KENTUCKY INDICATE 1-HR AND 3-HR RAINFALL THAT ARE AT OR OVER OUR FLASH FLOOD GUIDANCE VALUES. OUR SOUTHWEST COUNTIES WHICH WHERE DOUSED ON SATURDAY LOOK TO MISS OUT ON THE HEAVIEST RAINFALL INITIALLY HOWEVER... SO THAT IS SOME GOOD NEWS FOR NOW. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH MONDAY/ FORECAST CONCERNS CONTINUE TO REVOLVE AROUND THE THREAT FOR HEAVY RAINFALL AND SEVERE THUNDERSTORMS. ALL SIGNS CONTINUE TO POINT TO A WIDESPREAD HEAVY RAINFALL EVENT LATER TODAY AND THIS EVENING WITH A MODERATE TO HIGH RISK OF EXCESSIVE RAINFALL ACROSS ALL OF EASTERN KENTUCKY. DEEP AND MOIST SOUTHWEST FLOW ALOFT WILL BE IN PLACE OVER THE TENNESSEE AND OHIO VALLEYS TODAY AND TONIGHT AS THE TROUGH OVER THE PLAINS STATES SLOWLY SHIFTS EASTWARD. THE TROUGH WILL BECOME MORE POSITIVELY TILTED BY MONDAY. THIS WILL PROVIDE AN EASTWARD PUSH TO A SURFACE FRONT WHICH WILL BE CROSSING THE STATE TODAY AND TONIGHT... AND EXITING TO OUR EAST ON MONDAY. CONVECTION HAS BEEN REPOSITIONED TO OUR WEST OVERNIGHT AS SOUTHERLY LOW LEVEL JET RAMPS UP. THE SOUTHERLY FLOW WILL PROVIDE A BIT OF A DOWNSLOPE FLOW TO THE AREA THIS MORNING... KEEPING THE BULK OF THE SHOWER AND THUNDERSTORM ACTIVITY JUST TO OUR WEST. THIS TRAIN OF SHOWERS/TSTORMS WILL PUSH EAST INTO EASTERN KENTUCKY MIDDAY INTO THE AFTERNOON HOURS THOUGH. SOME BREAKS IN THE CLOUDS THIS MORNING ARE LIKELY AND THIS WILL ONLY DESTABILIZE THE ATMOSPHERE AND INCREASE OUR RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. SPC CONTINUES TO OUTLINE THE AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS AND BASED ON FORECAST SOUNDINGS TODAY... WIND DAMAGE WOULD BE THE PRIMARY THREAT... ALTHOUGH ISOLATED TORNADOES WOULD ALSO BE POSSIBLE GIVEN THE STRONG SPEED SHEAR AND SOME DIRECTIONAL SHEAR ALOFT. THE FLOOD THREAT REMAINS RATHER HIGH OVER THE NEXT 24 HOURS WITH PWATS INCREASING TO AROUND 2 INCHES OR OVER 200 PERCENT OF NORMAL. THERE IS A BIT OF GOOD NEWS HERE HOWEVER AS RECENT MODEL TRENDS ARE FOR A FASTER FRONTAL PASSAGE LATE TONIGHT. THIS SHOULD BRING A QUICKER EXIT TO THE HEAVY RAINFALL. AS SUCH... QPF HAS BEEN KNOCKED BACK A BIT IN LINE WITH THE 02/06Z HPC QPF GUIDANCE. WE NOW ANTICIPATE RAINFALL ON AVERAGE TODAY AND TONIGHT TO RANGE FROM AROUND 3 INCHES FOR OUR FAR WESTERN COUNTIES DOWN TO AN INCH AND A HALF FOR OUR FAR EAST. TRAINING OF CELLS WILL OF COURSE LIKELY BRING LOCALLY HEAVIER AMOUNTS TO THESE. THE GROUND IS SATURATED FOR MOST AREAS AFTER WHAT FELL ON SATURDAY... SO THE FLASH FLOOD THREAT IS REAL AND NO CHANGES ARE PLANNED TO OUR ONGOING FLASH FLOOD WATCH. OR COURSE OUR RIVERS WILL BE IMPACTED AS WELL. WE WILL CONTINUE TO HOLD OFF ON ANY WARNINGS JUST YET AS EXPECTED RISES STILL LARGELY DEPEND ON QPF. LESS OVERALL QPF IN THE EAST MAY HELP LIMIT RISES ON THE BIG SANDY AND CUMBERLAND... BUT THE KENTUCKY... ESPECIALLY SOUTH FORK AND POINTS ON THE MAIN STEM DOWNSTREAM OF BEATTYVILLE STILL STAND THE HIGHEST RISK FOR RIVER FLOODING BASED ON CURRENT QPF FORECASTS. THE QUICKER FRONTAL PASSAGE IN THE PROGS HAS NECESSITATED A LOWERING OF RAIN CHANCES AND SKY COVER ON MONDAY. THIS SHOULD ALSO HELP TEMPS WARM BACK INTO THE 80S. .LONG TERM.../MONDAY NIGHT THROUGH SATURDAY/ WILL GO WITH A DRY FORECAST UNTIL A FRONT APPROACHES THE AREA LATE IN THE WEEK. A WEAK DISSIPATING FRONTAL BOUNDARY LOOKS TO BE ACROSS OHIO ON TUESDAY. WILL LEAN TOWARDS THE 12Z GFS AND KEEP RAIN CHANCES OUT OF OUR FORECAST FOR TUESDAY. WILL ALSO FOLLOW THE HPC GUIDANCE WHICH IS SUPPORTED BY THE 12Z GFS FOR THE SYSTEM OVER THE SOUTHEAST UNITED STATES ON WEDNESDAY. THIS MEANS A RAIN FREE FORECAST FOR THIS DAY AS WELL. FAIRLY GOOD MODEL AGREEMENT WITH FRONT MOVING ACROSS AREA FRIDAY INTO SATURDAY...AND WILL HAVE SHOWER AND THUNDERSTORM CHANCES FROM FRIDAY INTO SATURDAY. && .AVIATION.../12Z TO 12Z/...UPDATED BAND OF SHOWERS AND THUNDERSTORMS WILL SLOWLY SAG SOUTHEASTWARD ACROSS OUR AREA AND TAF SITES LATE THIS MORNING INTO THE AFTERNOON HOURS. ONCE OVERHEAD... MODERATE TO HEAVY RAINFALL WILL OCCUR WITH IFR OR LOWER CONDITIONS FOR SEVERAL HOURS. GUSTY WINDS WILL ALSO BE AN AVIATION HAZARD TODAY WITH GUSTS UP TO 30 MPH POSSIBLE AT TIMES... POSSIBLY HIGHER IN AND NEAR THUNDERSTORMS. THE COLD FRONT RESPONSIBLE FOR ALL THIS ACTIVITY WILL EASE BY US OVERNIGHT TONIGHT WITH IMPROVING CONDITIONS EXPECTED TOWARDS THE END OF THE TAF PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH UNTIL NOON EDT TODAY FOR KYZ044-050>052-058>060- 068-069-079-080-083-084. FLASH FLOOD WATCH FROM NOON EDT TODAY THROUGH MONDAY MORNING FOR KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...ABE LONG TERM....SBH AVIATION...ABE
Hazardous weather outlook, May 2, 4:15 AM EDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 415 AM EDT SUN MAY 2 2010 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 415 AM EDT SUN MAY 2 2010 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. PERIODS OF HEAVY RAINFALL ARE EXPECTED...PARTICULARLY DURING THE AFTERNOON AND EVENING HOURS. ONE TO THREE INCHES OF RAIN IS EXPECTED ACROSS THE AREA TODAY AND TONIGHT...WITH LOCALLY HIGHER AMOUNTS LIKELY WHERE THUNDERSTORMS PASS REPEATEDLY OVER THE SAME AREAS. THIS AMOUNT OF RAIN ON TOP OF WHAT FELL ON SATURDAY WILL RESULT IN A THREAT OF FLASH FLOODING...AND EVENTUALLY MINOR TO MODERATE FLOODING OF SOME LARGER CREEKS AND RIVERS. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. DAMAGING WINDS ARE THE PRIMARY THREAT FROM ANY THUNDERSTORM...ALTHOUGH AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HEAVY RAINFALL...FLOODING... OR WIND DAMAGE TODAY AND TONIGHT. ABE
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:26 PM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Knox, Laurel, McCreary, Pulaski and 3 more | 5 hr |
| May 1, 9:47 PM EDT | Flash Flood Warning | JKL | Wayne | 6 hr |
| May 2, 3:31 AM EDT | Areal Flood Warning | JKL | Wayne | 4 hr |
| May 2, 8:17 AM EDT | Flash Flood Warning | JKL | Bath, Fleming, Montgomery, Powell | 12 hr |
| May 2, 10:22 AM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski, Rockcastle | 14 min |
| May 2, 10:50 AM EDT | Areal Flood Advisory | JKL | Bath, Estill, Fleming, Jackson, Menifee, Powell and 4 more | 6 hr |
| May 2, 11:48 AM EDT | Flash Flood Warning | JKL | Estill, Jackson, Rockcastle | 6 hr |
| May 2, 11:59 AM EDT | Flash Flood Warning | JKL | Bath, Estill, Fleming, Lee, Menifee, Powell and 1 more | 3 hr |
| May 2, 12:04 PM EDT | Flash Flood Warning | JKL | Powell | 3 hr |
| May 2, 12:29 PM EDT | Flash Flood Warning | JKL | Jackson, Pulaski, Rockcastle, Wayne | 7 hr |
| May 2, 1:43 PM EDT | Areal Flood Advisory | JKL | Elliott, Morgan | 3 hr |
| May 2, 2:43 PM EDT | Flash Flood Warning | JKL | Elliott, Morgan | 3 hr |
| May 2, 2:51 PM EDT | River Flood Warning | JKL | Estill, Powell | 62 hr |
| May 2, 2:58 PM EDT | Flash Flood Warning | JKL | Bath, Estill, Fleming, Lee, Menifee, Powell and 1 more | 6 hr |
| May 2, 4:11 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Wayne | 34 min |
| May 2, 4:12 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Montgomery, Powell, Rowan | 39 min |
| May 2, 4:40 PM EDT | Severe Thunderstorm Warning | JKL | Fleming, Rowan | 20 min |
| May 2, 5:14 PM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Laurel, Lee, McCreary, Owsley and 4 more | 4 hr |
| May 2, 5:58 PM EDT | Areal Flood Warning | JKL | Estill, Jackson, Rockcastle | 18 hr |
| May 2, 6:18 PM EDT | Areal Flood Advisory | JKL | Elliott, Morgan | 3 hr |
| May 2, 6:36 PM EDT | River Flood Warning | JKL | Estill | 69 hr |
| May 2, 7:18 PM EDT | Areal Flood Warning | JKL | Jackson, Pulaski, Rockcastle, Wayne | 17 hr |
| May 2, 7:51 PM EDT | Areal Flood Warning | JKL | Bath, Estill, Fleming, Montgomery, Powell | 16 hr |
Nearby
Tornado Warnings in Kentucky, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.